SSRIs (selective serotonin reuptake inhibitors), types of antidepressants, are associated with a long QT interval, researchers from Massachusetts General Hospital, Boston, reported in the BMJ (British Medical Journal).
The QT interval is the duration of electrical activity of the heart muscle. A long QT interval is a marker for heart rhythm abnormalities.
The researchers say that their findings support warnings by the FDA (Food and Drug Administration) about citalopram (Celexa). They add that other antidepressants may have similar effects.
Doctors measure a patient’s QT interval with an ECG (electrocardiogram) – it varies according to the heart rate – the slower the heart beat the longer it gets, and the faster the heart the shorter it becomes.
The correct QT interval is typically less than 420 milliseconds for both men and women. A QT value that is higher than 420 milliseconds is linked to a greater risk of serious heart rhythm abnormalities.
The US scientists set out to determine whether the FDA warnings could be backed up with a study of a large and diverse clinical population.
They tracked the electronic health records of 38,397 adults from a large New England healthcare system. All the patients had undergone an ECG after taking an antidepressant or methadone between February 1990 and August 2011.
They took into account several risk factors which could affect their findings, including patient’s sex, race, age, history of depression, heart attack, hypertension, heart rhythm problems and pre-existing conditions.
Methadone was included in their study because it has often been associated with a longer QT interval.
The scientists found a small but significantly longer QT interval for the following medications:
- Citalopram (an SSRI)
- Escitalopram (an SSRI)
- Amitriptyline (a tricyclic antidepressant)
They also found that the QT interval became longer in higher doses.
The authors wrote:
“Nearly one in five patients treated with these antidepressants who underwent electrocardiography had QT intervals which would be considered abnormal.”
They emphasized that nobody knows what the clinical significance of this is.
They also found that the drug bupropion was linked to a shorter QT interval, even at high doses. Other widely prescribed antidepressants were not linked to longer QT interval.
The authors say that their study confirmed a “modest prolongation of QT interval with citalopram, and identified additional antidepressants with similar observed risk.” However, they point out that even though a longer QT interval raises the risk of serious heart rhythm abnormalities, the risk of developing them is still extremely rare, while at the same time the QT interval increase was “modest”.
The benefits of treating depression with these medications still far exceed the risk, they added.
In summing up, the authors mentioned that a useful method of identifying potential risk associated with treatments is by using electronic health record data.
In a statement released since this report, the British Heart Foundation has said that the benefits of these antidepressants are vastly greater than their risks and that patients should not be alarmed.
Written by Christian Nordqvist